North Dakota, 2019

Damaging Wind in North Dakota, June 4, 2019

June 4, 2019 · NWS BIS · 1 event in 1 county or zone

Thunderstorms developed along a cold front during the afternoon hours over the southern James River Valley. One thunderstorm became severe, producing wind gusts to 64 mph near Oakes in Dickey County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along a cold front during the afternoon hours over the southern James River Valley. One thunderstorm became severe, producing wind gusts to 64 mph near Oakes in Dickey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 4, 2:11 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 4, 2:11 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
311 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM CDT Tue Jun 4 2019

The short term will focus on the thunderstorm chances for the far
southern James River Valley this afternoon and the winds across
the region today.

As of 2 pm CDT, a cold front was progressing through east central
and southern North Dakota. Cooler and more stable air to the west
will prohibit convection this evening and tonight.

One minute satellite data shows several towers developing in Logan
and Mcintosh counties late this afternoon, which is likely in the
vicinity of the surface front. These will move east this
afternoon and eventually the thunderstorms will move east of the
forecast are after 7 pm. A brief severe weather threat, although
very slight, is possible across eastern Dickey and Lamoure
counties through early Evening, Large hail would be the main
threat. The threat ends this evening and stable air will cover
the region.

On Wednesday, return flow around the surface high will bring
bring moisture and limited CAPE back into western North Dakota.
Generally weak flow aloft should keep the thunderstorms non
severe.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM CDT Tue Jun 4 2019

We are anticipating a pattern change in the extended period which
will bring significantly cooler temperatures into the region by
early next week. This transition will be accomplished as a
significant upper level low over the northwest US moves east into
the northern plains and Prairie provinces of Canada. A cold front
associated with this feature will impact North Dakota Friday
night and Saturday bringing widespread showers and scattered
thunderstorms that will continue into Sunday.

Before that we will be warm, with highs in the 80s to near 90 for
Thursday and Friday. Highs will cool into the 60s and 70s Sunday
through Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue Jun 4 2019

Cold front moving through central North Dakota at noon CDT will
continue east into Minnesota. Expect gusty north winds to 28 kts
after frontal passage this afternoon. Otherwise high pressure
will keep VFR conditions across the region through Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jun 4, 2:49 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
349 PM CDT Tue Jun 4 2019

NDZ001>005-009>013-017>023-025-031>037-040>047-050-052100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
349 PM CDT Tue Jun 4 2019 /249 PM MDT Tue Jun 4 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances of thunderstorms exist from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ048-051-052100-
La Moure-Dickey-
349 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon and early evening along
a cold front. Some storms could be strong to severe, with large
hail and strong winds the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances of thunderstorms exist from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

The radar

The Aberdeen radar (KABR), 74 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickey

When
June 4, 3:40 PM CST to 3:42 PM CST
Where
Dickey County, 1.46 mi SSW of Oakes Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.080, -98.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820909.